Question

Hi Dr Robert!!

I was wondering if you could help me please. Ive been positive for 5 years and on Combivir/Sustiva for about 3. Ive been feeling tired almost every other day. My hormone levels are in the "normal" range(testosterone 350 ng/dl).I take Lexapro for depression. I excercise and eat healthy. Do you think it would be a good idea to switch to nevirapina (I live in Brazil, so my choices are limited, but free) just bc of the feeling tired side effect!? Im also concerned about loosing muscle or fat!!! I havent had any changes in my body and look perfeclty fine. Im not sure what to do...

Thank you,

Arthur

Answer

Hello,

Sustiva has been associated with some lipid abnormalities. Switching to Isentress/Truvada seems reasonable to me. None of the antiretrovirals are significantly linked with hypertension (high blood pressure). If indeed you're still having problems with high blood pressure despite being on three prescription medications for blood pressure control, I would advise you see a specialist for further evaluation and management. Either a cardiologist or nephrologist would be appropriate. If you are having any kidney-related problems (high blood pressure can result from kidney problems), I would advise caution should you be switched to Truvada, as this medication contains tenofovir, which has been linked with certain renal complications.

Good luck.

Dr. Bob